Log In

Forgot Password?

OR

Not a member? Continue as a nonmember.

Become a Member

By becoming a member of the AAN, you can receive exclusive information to help you at every stage of your career. Benefits include:

Join Now See All Benefits

Loading... please wait

Abstract Details

Parkinsonism secondary to use of valbenazine and reversal with the addition of levodopa: A Case Report
Movement Disorders
P6 - Poster Session 6 (12:00 PM-1:00 PM)
3-014

Valbenazine is a highly selective vesicular monoamine transporter 2 (VMAT2) inhibitor which was FDA approved for the management of tardive dyskinesia. The efficacy and safety of valbenazine were demonstrated in two 6-week, double-blind, placebo-controlled trials (KINECT 2 [NCT01733121], KINECT 3 [NCT02274558]). We describe a man initially diagnosed with tardive dyskinesia who developed parkinsonism after treatment with valbenazine.

We report a case of tardive dyskinesia secondary to treatment with aripiprazole who was subsequently treated with low dose valbenazine, and developed parkinsonism as a side effect.

Case report

A 59-year-old man with a history of schizophrenia and has been on aripiprazole for two years, presented with stereotypical oro-buccolingual movements in May 2018. He was diagnosed with tardive dyskinesia (TD), which was initially treated with deutetrabenazine (in addition to discontinuation of aripiprazole). Symptoms of TD have improved but he had extreme drowsiness which led to discontinuation of the treatment. Subsequently, valbenazine 40 mg daily was added, which improved his TD movements but within 3 weeks, he developed shuffling gait and resting tremor in the upper right extremity. On examination, he had asymmetrical parkinsonism but denied constipation, anosmia, RBDs and depression. Upon discontinuation of valbenazine, parkinsonism reversed but TD movements reappeared. As there were limited treatment options, the patient was maintained on a low dose of valbenazine and levodopa was added to treat the symptoms of parkinsonism. He returned to the clinic in a month with an improvement in TD movements and the resolution of parkinsonism.

Valbenazine has theoretical evidence of causing parkinsonism but has not been clinically reported in KINECT 3 research data, which led to FDA approval. We report a case of parkinsonism secondary to the use of valbenazine where symptoms reversed upon the addition of levodopa.

Authors/Disclosures
Rani *use 291581 Vasireddy, MD (University of Kentucky )
PRESENTER
No disclosure on file
Zain Guduru, MD, FAAN (University of Kentucky) Dr. Guduru has nothing to disclose.